Nebraska, 2019

Damaging Wind in Nebraska, July 1, 2019

July 1, 2019 · NWS GID · 1 event in 1 county or zone

Severe downburst winds occurred in Cozad on this Monday evening. Around 3 PM CST, the first thunderstorm developed near McCook.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe downburst winds occurred in Cozad on this Monday evening. Around 3 PM CST, the first thunderstorm developed near McCook. This storm was rapidly joined by other storms that formed shortly thereafter. By 5 PM CST, a line of storms had evolved from near Eustis southwest into Kansas. Other isolated storms were forming to the northeast from Litchfield to Greeley. Between 5 and 630 PM CST, the storm near Eustis moved north through western Dawson county. A downburst occurred in Cozad where winds were measured as high as 60 mph, blowing some shingles off of at least one home. By 630 PM CST, a nearly continuous line of thunderstorms extended from northwest Kansas into central Nebraska, with the northeast terminus over Valley and Greeley counties. However, those storms were not severe. The storms that developed over Valley county were stationary from 530 to 700 PM CST. The resulted in 3.80 inches of rain falling between Arcadia and North Loup.

These storms formed on the warm side of a stationary from that extended from southwest to northeast across Nebraska. The flow aloft was weak, with the main band of Westerlies over the northern United States. There was a subtle shortwave trough embedded within the flow, extending from eastern Montana to eastern Colorado. Just prior to the thunderstorm affecting Cozad, temperatures were in the middle 80s with dewpoints in the upper 60s. Despite poor mid-level lapse rates, MLCAPE was 2500-3000 J/kg. Deep layer shear was less than 20 kt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 1, 3:46 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 1, 3:46 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
446 PM CDT Mon Jul 1 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 445 PM CDT Mon Jul 1 2019

As we wave goodbye to our truly hot and guaranteed-dry weather
pattern of the past several days, we welcome in a seasonably-warm
(but not excessively hot) weather pattern, along with a return of
a MULTITUDE of mainly low-confidence rain/thunderstorm chances
nearly every day and/or night.

Focusing solely on these next 36 hours in this section, our
primary focus is on the Marginal Risk of severe storms late this
afternoon into late this evening across mainly the northwest half
of our coverage area (CWA). Then, although we are not formally
outlooked by SPC at this time for Tuesday afternoon-evening, would
not be surprised to see at least small parts of the area placed
under another Marginal Risk as Tuesday transitions into the "Day
1" period, as at the very least a few strong storms appear
possible. In other departments, our gradual "cool-down" continues,
as today has been slightly cooler than yesterday, and tomorrow
should be a bit cooler than today.

Taking a look at the current/recent weather scene as of 4 PM:
No major surprises today versus forecasts of 12-24 hours ago,
although if anything, high clouds have been a bit more
prevalent/stubborn especially in our northern/western zones, which
has held temps down slightly there. Overall, highs are on track to
range from the low-mid 90s in most central/southern zones, to more
in the way of mid-upper 80s in our far north and Dawson County
area. In the mid-upper levels, water vapor satellite imagery and
short term model data reveals that the expansive ridge of the past
several days has been broken down/flattened, resulting in weak
quasi-zonal (west-east) flow, containing subtle/embedded
disturbances. At the surface, by far the main feature (and the
biggest difference versus the past few days) is that the primary,
slow-moving surface front that had been WELL to our north-
northwest, has now neared to areas just outside our CWA, generally
along an axis from northeast to southwest Nebraska. With our area
still just south of this boundary, breezes today have remained
southerly in most areas, with gusts commonly 15-20 MPH and
occasionally 25 MPH in spots. The last several radar/satellite
scans reveal at least weak thunderstorm activity underway just
barely to our west in Red Willow County, and trying to
drift/develop into our Furnas County area shortly.

Now looking ahead forecast-wise over the next 3 night/day periods:

Late this afternoon-tonight:
Again, main focus is on the Marginal Risk of severe storms
along/near the aforementioned surface front draped near the far
northern/western reaches of the CWA. Latest mesoanalysis reveals a
corridor of healthy mixed-layer CAPE (2000-2500 J/kg) near this
boundary, but very weak deep-layer wind shear only around 20KT.
The net result is an environment supportive of very slow moving
(5-10 MPH) high-based storms, with the main threats being hail to
around ping pong ball size, outflow/downburst wind gusts to around
60 MPH, and localized heavy rainfall of perhaps at least 1-2" in a
few spots. Although not considered a likely threat, a brief non-
supercell tornado is also not out of the question in our far
west/north near the front, given the modest surface vorticity
along the boundary. Although the "exact" coverage of storms in
this pattern/setup is always somewhat in question, certainly the
best chances (and highest PoPs) through this evening are focused
in our northwest 1/4 or so (mainly NW of an Alma-Kearney-Wolbach
line. That being said, IF storms are able to grow into 1 or more
clusters and propagate east somewhat more efficiently along
composite outflow, then it's possible that the marginal severe
risk could extend as far east-southeast as roughly a Phillipsburg-
Hastings-York line, but this is a fairly low probability, and in
fact our forecast remains void of any thunderstorm mention through
tonight for most areas southeast of that line. For sure, the main
window of opportunity for severe storms should be 5 PM-midnight,
although weaker storms could easily persist later into the night.
Temperature-wise, nudged down lows very slightly, aiming for a
range from mid 60s far west to near-70 far east.

Tuesday daytime:
The gradual cool-down continues. Highs were nudged down 1-2
degrees from previous, and perhaps not enough in some spots, but
have most Nebraska zones aimed into the 84-89 range, and any low
90s mainly confined to KS zones. The real question mark for the
day, however, is our coverage of showers/storms. The
aforementioned front currently just to our northwest is actually
expected to stall out in/near our northern zones. Although flow
aloft remains quite weak, there are signs of at least a few
subtle disturbances working through, especially one approaching
our west in the afternoon. The net result is that while PoPs have
been held no higher than 30-50 percent during the day, there is
likely a better chance of at least hit-and-miss storm activity
compared to the daytime hours today. Although a fair amount of
cloud cover could stick around much of the day, it looks like
another day of decent instability/weak shear, so at least a few
strong, if not marginally-severe storms can be ruled out again.
Although convection could obviously modulate the wind fields, very
generally speaking, expect most of the area to see a southerly to
southeasterly breeze around 10 MPH.

Tuesday evening/night:
Get used to hearing this a lot in the coming days, but it's going
to prove difficult to have much confidence in rain/thunderstorm
beyond the first 24 hours in this type of pattern. In short, have
blanketed broad 20-40 percent chances/PoPs across the entire CWA,
as again, at least limited hit-and-miss activity appears possible
almost anywhere. Low temps should be similar to tonight, with most
of the CWA settling somewhere into the 65-70 range.

.LONG TERM...(Wednesday daytime through Monday)
Issued at 445 PM CDT Mon Jul 1 2019

General overview of these 6 days (including Independence Day):

Precipitation/thunderstorms:
This forecaster wishes he had more time today to go into a bit
more detail here, but quite honestly, going into detail in this
type of fairly persistent, quasi- zonal/weakly- forced, summer
upper air pattern often proves somewhat futile, especially in
terms of precipitation chances. Although we realize it may come
across as an "easy way out" to some reading this, our forecast
literally contains at least a small chance of thunderstorms for at
least some portion of the CWA during EVERY SINGLE day/night
period. We know based on climatology alone that MOST AREAS WILL BE
DRY MOST OF THE TIME, however, with so much subtle forcing around,
it is almost impossible to find forecast periods that we can
confidently say are "guaranteed dry" (and thus the multitude of
low Pops). At least for now (very subject to change) our overall-
highest PoPs are focused around the Friday night time frame, when
both the ECMWF/GFS show a somewhat stronger surface front and
slightly- enhanced forcing coming into play. Time will tell. As
for severe storm chances, while nothing looks widespread/obvious,
surely some strong to marginally-severe storms will likely occur
from time to time.

Temperatures:
Fortunately, confidence (as usual) is higher in temperature
trends. In short, simply expect very "typical" summer weather,
with highs mainly ranging anywhere from the low 80s to low 90s in
most areas on most days, and any possible mid-upper 90s most
favored in our KS zones. Compared to the previous forecast, the
single-biggest chance (although not a "huge" one) was that highs
for Friday were raised 2-4 degrees. In fact, for those with
Independence Day interests, Thursday-Friday (the 4th-5th) are
looking like the overall-warmest of these 6 days, with highs in
most Neb zones a few degrees either side of 90, and more so mid
90s in KS zones (along with Furnas County area). On the flip-side,
the overall- coolest days VERY PRELIMINARY looks like Sunday (low
80s most areas except mid 80s southwest).

Wrapping up with some comments specifically regarding Thursday
afternoon-evening (Independence Day):
Despite the broad coverage of mainly 20-30 percent
rain/thunderstorm chances in our going forecast, DO NOT hit the
panic button yet on outdoor activities! While these low chances
are obviously there for a reason, current/early indications tend
to suggest that the better chances for evening storms would tend
to favor northern/western Nebraska (outside our CWA) more so than
our local domain. Stay tuned for a gradually-higher-confidence
message as Thursday approaches.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday)
Issued at 101 PM CDT Mon Jul 1 2019

Confidence is extremely high in VFR ceiling/visibility through at
least these first 6 hours (and probably more so the first 9+).
Confidence remains fairly high in VFR through the remainder of
tonight-Tuesday morning, but at least low-end chances for
thunderstorms/rain showers return anytime after 03Z tonight, thus
making it more difficult to completely "guarantee" VFR. Speaking
of these storm chances, they are low enough/uncertain enough that
will only maintain a generic "vicinity" (VCTS) mention for now,
but IF any storms do move in from the west-northwest later this
evening they could be strong to severe, with the main threat being
gusty/erratic winds. As for winds (and NOT accounting for any
possible thunderstorm outlow influences), the overall-steadiest
breezes will focus right away this afternoon (generally southerly
10-15KT/gusts 15-20KT). Then tonight into Tuesday morning, expect
a lighter wind regime (mainly at-or-below 10KT), which could
feature some directional variability. On one last note: will
forego any formal mention of low level wind shear (LLWS) tonight,
as it appears weaker than previous nights, and likely more focused
slightly east-southeast of the terminals.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Pfannkuch
LONG TERM...Pfannkuch
AVIATION...Pfannkuch
Hazardous weather outlook, Jul 1, 2:44 PM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Hastings NE
344 PM CDT Mon Jul 1 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
344 PM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late This Afternoon and Tonight.

Through later this evening, there is a Marginal Risk of severe
thunderstorms across much of the outlook area, with the overall-
greatest risk focused mainly northwest of a line from Alma, to
Grand Island, to Genoa Nebraska. The primary threats with any
severe storms will be hail up to around ping pong ball size, and
wind gusts to around 60 MPH. Localized heavy rainfall in excess of
1 inch could also occur, mainly due to very slow movement of
storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Nearly every day and night through the next week features at least
a small chance of thunderstorms somewhere in the outlook area.
Early indications suggest that one of the better chances for more
widespread activity might occur around Friday night, but this is
still subject to some uncertainty. As for thunderstorm intensity,
although there are currently no highly-evident risks for severe
storms, it is likely that at least a few strong storms will occur
from time to time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through later this evening on a
localized basis, primarily northwest of a line from Alma, to Grand
Island, to Genoa Nebraska.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Jul 1, 5:14 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Hastings NE
614 PM CDT Mon Jul 1 2019

NEZ060-072-020000-
Dawson NE-Gosper NE-
614 PM CDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWSON COUNTY UNTIL
700 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eustis, or 18 miles west of Lexington, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Cozad, Willow Island and Farnam.

LAT...LON 4092 10021 4083 9980 4066 9993 4064 9998
      4070 9998 4070 10022 4090 10023
TIME...MOT...LOC 2314Z 211DEG 7KT 4074 10009

Heinlein

The radar

The North Platte radar (KLNX), 132 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
July 1, 5:44 PM CST to 5:49 PM CST
Where
Dawson County, 0.87 mi SW of Cozad to 0.52 mi W of Cozad
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.860, -99.980

A 60 MPH wind gust was measured by a personal weather station located 1 mile north-northeast of Cozad. In town, some shingles were blown off of a roof. Pea size hail was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835556.